Rhode Island, 2013

Heavy Snow in Rhode Island, December 14 to 15, 2013

December 14 to 15, 2013 · NWS BOX · 2 events in 2 counties and zones

Low pressure moved out of the midwest, off the mid-Atlantic coast and northeastward across Nantucket and the outer arm of Cape Cod bringing accumulating snow to much of southern New England.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved out of the midwest, off the mid-Atlantic coast and northeastward across Nantucket and the outer arm of Cape Cod bringing accumulating snow to much of southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 14, 4:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 14, 4:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EST SAT DEC 14 2013

.SYNOPSIS...
SNOW WILL BECOME HEAVY THIS EVENING AND THEN TRANSITION TO MIXED
PRECIPITATION VERY LATE TONIGHT AND EARLY SUNDAY MORNING.  THE STORM
WILL ALSO BRING GUSTY WINDS TO THE COASTLINE. COLDER BUT DRIER
WEATHER OVERSPREADS THE REGION SUNDAY AFTERNOON INTO MUCH OF NEXT
WEEK. THE EXCEPTION WILL BE AROUND TUESDAY WHEN THERE IS RISK FOR
SOME SNOW.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

***HIGH IMPACT SNOW EVENT EXPECTED TONIGHT FOR MUCH OF SOUTHERN NEW
  ENGLAND***

TIMING:

LIGHT TO OCCASIONALLY MODERATE SNOW HAS OVERSPREAD MOST OF THE
REGION AS OF LATE AFTERNOON AND WILL BE WORKING INTO SOUTHERN NH
SHORTLY. THE MAIN SHOW GETS GOING THIS EVENING AS LOW PRESSURE
ACROSS THE OHIO VALLEY LIFTS NORTHEAST.  THIS ALLOWS A STRONG
SOUTHERLY LOW LEVEL JET TO DEVELOP AND OVER RUN AN ARCTIC AIRMASS
ALREADY IN PLACE.  THE MODELS INDICATE A FRONT END THUMP OF HEAVY
SNOW...AS STRONG OMEGA/FRONTOGENTIC FORCING SETS UP IN THE
SNOWGROWTH REGION. ALSO...EXPECT TO SEE SOME ENHANCEMENT JUST TO THE
NORTHWEST OF THE I-95 CORRIDOR AS A STRONG COASTAL FRONT SETS UP.
THE HEAVY SNOW SHOULD OVERSPREAD THE REGION FROM 00Z TO 04Z FROM
SOUTHWEST TO NORTHEAST. SREF WINTER WEATHER IMPACT GRAPHICS INDICATE
VERY HIGH PROBS OF GREATER THAN 1 INCH PER HOUR SNOWFALL RATES WHICH
SUPPORTS THIS THINKING.

PTYPE AND ACCUMULATIONS:

THIS IS THE TRICKIEST PART OF THE FORECAST.  AS INTENSE
FRONTOGENTIC FORCING GETS UNDER WAY...RAPID WARMING WILL BE
OCCURRING IN THE MID LEVELS OF THE ATMOSPHERE.  SINCE IT WILL BE
SNOWING AT 1 TO 2 INCHES PER HOUR NEAR THE TIME OF THE CHANGE
OVER...AN ERROR OF AN HOUR OR TWO CAN MAKE A SIGNIFICANT DIFFERENCE
IN ACCUMULATIONS.  BELOW IS OUR BEST ESTIMATE IN SNOW ACCUMULATIONS
FOR EACH PARTICULAR REGION...BUT THERE IS UNCERTAINTY ESPECIALLY
SOUTH OF MA TURNPIKE.  THE MODELS HAVE ALSO BEEN TRENDING A BIT
WARMER...SO THIS IS SOMETHING LATER SHIFTS WILL HAVE TO KEEP AN EYE
ON IN CASE OUR CURRENT SNOWFALL TOTALS ARE ON THE HIGH SIDE.

COASTAL PLAIN...

HEAVY SNOW WILL BE ON GOING ACROSS THE ENTIRE REGION DURING THE
FIRST PART OF THE EVENING. EXPECT THE OUTER-ISLANDS TO HAVE CHANGED
TO RAIN BY MIDNIGHT...WITH 1 TO 3 INCHES OF ACCUMULATIONS POSSIBLE.
FURTHER NORTHWEST INTO RI/SOUTHEAST MA...THE CHANGE OVER TO RAIN
SHOULD OCCUR AFTER MIDNIGHT.  OUR BEST ESTIMATE FOR ACCUMULATIONS IS
THIS REGION IS 3 TO 6 INCHES BEFORE THE CHANGE OVER.  AS WE WORK
INTO BOSTON AND NORTHEAST MA...WE EXPECT THE SNOW TO FALL HEAVY
ENOUGH TO RESULT IN ACCUMULATIONS OF 5 TO 8 INCHES.  IT DOES LOOK
LIKE THAT ENOUGH OF AN EAST WIND AND WARMING MID LEVEL TEMPS SHOULD
CHANGE THIS AREA OVER TO RAIN BY 9Z.  IN FACT...IT MAY BE HARD TO
BELIEVE BUT PORTIONS OF FAR SOUTHEAST NEW ENGLAND MAY BREAK 50
DEGREES NEAR 12Z.  SURFACE LOW LOOKS TO TRACK JUST NORTHWEST OF THE
CAPE COD CANAL...ALLOWING THESE LOCATIONS TO WARM SECTOR.

INTERIOR SOUTHERN NEW ENGLAND...

HEAVY SNOW DEVELOPS THIS EVENING AND CONTINUES FOR SEVERAL HOURS.
WARM MID LEVEL AIR WILL BE CHANGING AREAS OVER TO SLEET AND THEN
FREEZING RAIN FROM SOUTH TO NORTH.  LOW LEVEL COLD AIR WILL BE
JAMMED INTO THE REGION...SO THIS AREA IS NOT EXPECTED TO CHANGE TO
RAIN LIKE THE COAST.  EXPECT 5 TO 8 INCHES OF SNOW SOUTH OF THE MA
TURNPIKE...WITH 6 TO 12 INCHES NORTH OF THE PIKE WHERE THE CHANGE
OVER WILL TAKE THE LONGEST.  THE CHANGE OVER SHOULD OCCUR TO THE
SOUTH OF THE MA PIKE BY 3 OR 4 AM AND INTO MOST OF SOUTHERN NH BY 7
OR 8 AM.

ICING POTENTIAL...

THERE IS A LOW PROBABILITY THAT UP TO A QUARTER INCH OF ICE
ACCRETION COULD CAUSE SOME ISOLATED POWER OUTAGES IN NORTHERN
CT/SOUTHWEST MA. HOWEVER...GIVEN THE FRONT END THUMP OF SNOW AND
SOME SLEET TOTAL...ICE ACCRETIONS SHOULD BE LIMITED AND ITS JUST A
LOW PROB AT THIS TIME. STILL NEED TO WATCH THIS THOUGH IN CASE MORE
FZRA OCCURS THAN EXPECTED.

WIND AND THUNDER POTENTIAL...

A PERIOD OF EASTERLY WIND GUSTS OF 40 TO 50 MPH...WITH PERHAPS UP TO
55 MPH ACROSS THE OUTER CAPE/NANTUCKET ARE EXPECTED LATE TONIGHT
INTO EARLY SUN MORNING.  THIS A RESULT OF DECENT PRESSURE GRADIENT
DEVELOPING TO OUR NORTH.  ALSO...DID INCLUDE A SLIGHT CHANCE OF
THUNDER GIVEN SHOWALTER VALUES DROPPING BELOW ZERO AFTER 6Z.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...

ANY LINGERING LIGHT PRECIPITATION SHOULD GENERALLY TAPER OFF BY LATE
SUN MORNING OR EARLY AFTERNOON.  THIS AS A RESULT OF THE LOW
PRESSURE SYSTEM PULLING AWAY AND DRIER AIR WORKING IN FROM THE WEST.
PARTIAL CLEARING OCCURS IN THE AFTERNOON WITH HIGHS IN THE 30S
ACROSS THE INTERIOR...AND 40S ALONG THE COASTAL PLAIN.  HIGHS MAY
TOP 50 EARLY IN THE MORNING ACROSS FAR SOUTHEAST NEW ENGLAND IN THE
WARM SECTOR OF THE STORM.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

*/HIGHLIGHTS...

 - ARCTIC CHILL FOR THE EARLY WEEK PERIOD LOW WIND-CHILL VALUES -
MIDWEEK DISTURBANCE WITH THE POTENTIAL FOR SIGNIFICANT SNOWS - A
WARM-UP BY THE LATE WEEK IS POSSIBLE - OVERALL ENSEMBLE TRENDS
SIGNAL A WARMER-WETTER PATTERN

*/MODEL OVERVIEW AND PREFERENCES...

EXPECTING BROAD-SCALE TROUGHING AND CONTINUANCE OF COLDER CONDITIONS
AND ADDITIONAL WX DISTURBANCES INTO MIDWEEK. BY LATE WEEK...UPSTREAM
TROUGH AMPLIFICATION OVER THE SW CONUS ALLOWS FOR DOWNSTREAM RIDGING
AND ABOVE-NORMAL TEMPS. THOUGH A BRIEF RETURN OF COLDER AIR FOR THE
FOLLOWING WEEKEND...THE OVERALL ENSEMBLE TRENDS OF A +AO/+NAO POINT
TO A WARMER AND WETTER PATTERN ACROSS THE NE CONUS. NO MODEL IS
PREFERRED. WILL CONCEDE A CONSENSUS BLEND OF FORECAST GUIDANCE.

*/DAY-TO-DAY DETAILS...

SUNDAY NIGHT INTO MONDAY NIGHT...

BRISK NW FLOW BEHIND THE DEPARTING LOW BRINGS VERY COLD ARCTIC AIR
FOR THE NE CONUS. VERY COLD WIND CHILL VALUES. COLDEST OF CONDITIONS
MONDAY NIGHT INTO TUESDAY MORNING AS HIGH PRESSURE BUILDS OVER THE
REGION ALLOWING FOR EFFECTIVE NOCTURNAL COOLING.

TUESDAY INTO WEDNESDAY...

A DISTURBANCE ACROSS THE REGION CENTERED AROUND TUESDAY NIGHT INTO
WEDNESDAY MORNING WILL BRING THE POSSIBILITY OF SNOW WITH THE
POTENTIAL FOR MIXING WITH RAIN ALONG THE SHORES AND ADJACENT PLAINS.
A MORE CONTINENTAL-POLAR AIRMASS...AS THE SYSTEM APPROACHES THE
WATERS CAPTURING MOISTURE OFF THE W ATLANTIC /DELAYED CYCLO-
GENESIS/...THERE IS THE POSSIBILITY OF SIGNIFICANT ACCUMS. THESE
TYPES OF SYSTEMS CAN SNEAK UP ON YOU...SO THE EVOLUTION OF OUTCOMES
BEARS WATCHING.

THURSDAY...

NW FLOW BEHIND THE MIDWEEK SYSTEM KEEPS COLDER AIR IN PLACE. HIGH
PRESSURE MOVES ACROSS THE REGION OVERNIGHT. ANOTHER EVENING OF
EFFECTIVE NOCTURNAL COOLING WITH LIGHT WINDS AND MOSTLY CLEAR
CONDITIONS MAY PROCEED.

FRIDAY INTO FRIDAY NIGHT...

STRONG LOW EJECTS NORTHEAST THROUGH THE CENTRAL CONUS INTO THE GREAT
LAKES. WILL SEE MODEST SOUTHERLY ADVECTION OF WARMER AIR ACROSS THE
REGION AHEAD OF A COLD FRONT WHICH WILL SWEEP THE AREA OVERNIGHT.
EXPECTING MOSTLY RAIN...BUT DETAILS WILL NEED TO BE HASHED OUT AS WE
GET CLOSER TO THE EVENT.

WEEKEND AND BEYOND...

RETURN OF NORTHWEST FLOW AND COLDER AIR FOR THE WEEKEND...BUT
SIGNALS OF A RETURN USHERANCE OF WARMER AIR AHEAD OF AN INTERIOR LOW
PRESSURE BY EARLY NEXT WEEK. CONTINUED UNCERTAINTY WHICH WILL LESSEN
AS WE GET CLOSER IN TIME.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

NEAR TERM /THROUGH SUNDAY AFTERNOON/...

MODERATE TO HIGH CONFIDENCE IN TRENDS BUT LOWER CONFIDENCE IN TIMING.

TONIGHT...
WIDESPREAD IFR TO LIFR CONDITIONS. SNOW BECOMES MODERATE
TO HEAVY ACROSS THE REGION THIS EVENING...LOWERING VISIBILITIES TO
ONE QUARTER TO ONE HALF OF A MILE.  PTYPE TRANSITIONS TO
SLEET/FREEZING RAIN FROM SOUTH TO NORTH OVERNIGHT...WITH A
TRANSITION TO PLAIN RAIN ALONG THE COASTAL PLAIN TOWARD DAYBREAK
SUN.  STRONG EAST WINDS DEVELOP ALONG THE COAST LATE...WITH GUSTS OF
30 T0 40 KNOTS AND PERHAPS A BIT STRONGER ACROSS NANTUCKET.  LLWS
WILL BECOME A CONCERN.

SUNDAY... IFR CONDITIONS EARLY WILL SLOWLY IMPROVE TO MVFR AND VFR
BY LATE MORNING INTO THE AFTERNOON.  TIMING IS UNCERTAIN.

KBOS TAF...MODERATE TO HIGH CONFIDENCE IN TRENDS BUT LOWER
CONFIDENCE IN TIMING.  LIGHT SNOW OVERSPREADS THE REGION THIS
AFTERNOON WITH HEAVY SNOW MOST LIKELY BETWEEN 02Z AND 08Z. PTYPE
THEN CHANGES TO RAIN BY 9Z.

KBDL TAF...MODERATE TO HIGH CONFIDENCE IN TRENDS BUT LOWER
CONFIDENCE IN TIMING.  LIGHT SNOW THIS AFTERNOON WITH HEAVY SNOW
MOST LIKELY BETWEEN 00Z AND 06Z. PTYPE THEN CHANGES TO SLEET AND
FREEZING RAIN NEAR OR AFTER 6 OR 7Z.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...

SUNDAY NIGHT INTO MONDAY NIGHT...HIGH CONFIDENCE.

VFR WITH GUSTY NW WINDS...STRONGER FOR SHORELINE TERMINALS.

TUESDAY INTO WEDNESDAY...MODERATE CONFIDENCE.

MVFR/IFR IMPACTS POSSIBLE WITH -SN.

THURSDAY...HIGH CONFIDENCE.

VFR WITH GUSTY NW WINDS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

NEAR TERM /THROUGH SUNDAY/...MODERATE TO HIGH CONFIDENCE.

INTENSIFYING LOW PRESSURE WILL PASS ACROSS THE FAR SOUTHEAST NEW
ENGLAND COAST EARLY SUN MORNING.  IN RESPONSE...EASTERLY WIND GUSTS
WILL INCREASE TO BETWEEN 40 AND 50 KNOTS ACROSS MOST OPEN WATERS.
GALE WARNINGS FOR MOST OF THE WATERS WITH STORM WARNINGS ACROSS THE
EASTERN ATLANTIC WATERS...WHERE A PERIOD OF 50 KNOT WIND GUSTS IS
POSSIBLE VERY LATE TONIGHT INTO SUN MORNING.  STRONG WINDS AND LONG
EASTERLY FETCH WILL ALLOW SEAS ACROSS THE OPEN WATERS TO BUILD TO
BETWEEN 15 AND 20 FEET.

WINDS SHIFT TO THE SOUTHWEST TO A WESTERLY DIRECTION BY LATE SUN
MORNING OR EARLY AFTERNOON AS THE LOW PRESSURE SYSTEM DEPARTS.
WINDS SHOULD DIMINISH SOME BUT WESTERLY WIND GUSTS OF 30 TO 40 KNOTS
WILL STILL BE POSSIBLE INTO THE AFTERNOON.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...

SUNDAY NIGHT INTO MONDAY NIGHT...HIGH CONFIDENCE.

CONTINUED GUSTY NW WINDS. GALES POSSIBLE INITIALLY...OTHERWISE WINDS
RELAXING. SEAS 10-12 FEET ON THE OUTER WATERS GRADUALLY DISSIPATING.

TUESDAY INTO WEDNESDAY...MODERATE CONFIDENCE.

W/SW FLOW INCREASING AHEAD OF AN OVERNIGHT DISTURBANCE. STRONG GUSTS
EXCEEDING 25 KTS POSSIBLE. SEAS BUILDING ON THE OUTER WATERS.
RAIN/SNOW MIX OVER THE WATERS MAY RESULT IN VISIBILITY IMPACTS.

THURSDAY...HIGH CONFIDENCE.

GUSTY NW WINDS. SEAS REMAIN HIGH YET GRADUALLY DISSIPATING THROUGH
THE DAY.

&&

.TIDES/COASTAL FLOODING...
NOT MUCH CHANGE FROM PREVIOUS FORECAST. COASTAL STORM EXPECTED TO
TRACK NEAR SOUTHERN NEW ENGLAND COAST. STRONG ENE WINDS DEVELOP
LATE NIGHT AND PEAK EARLY SUNDAY MORNING DURING HIGH TIDE. SURGE
GUIDANCE FROM BOTH ESTOFS AND ETS HAS BEEN FAIRLY CONSISTENT IN
PROJECTING A SURGE AROUND 1.5 FT. COULD SEE SURGE VALUES APPROACH 2
FT OR SO AS MAX PRESSURE FALL CENTER TRACKS ACROSS SOUTH COAST...IN
ADDITION TO SURGE MODEL LOW BIAS ON NORTHEAST FLOW. A 2 FT SURGE
WOULD YIELD STORM TIDES ABOUT 1 FT BELOW FLOOD STAGE FOR MOST
EASTERN MA COASTAL LOCATIONS. HOWEVER THE COMBINATION OF THESE
ELEVATED WATER LEVELS WITH LARGE WAVE ACTION /15-20FT SEAS
OFFSHORE/ SHOULD YIELD SOME BREAKERS SPLASHING OVER SEAWALLS
RESULTING IN LANE/ROAD CLOSURES ALONG LOW-LYING SHORE ROADS.
RISK FOR MORE SEVERE COASTAL FLOODING APPEARS TOO LOW AT THIS
TIME TO WARRANT A WATCH OR WARNING. THUS WILL CONTINUE WITH THE
COASTAL FLOOD ADVISORY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 1 PM EST SUNDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 1 PM EST SUNDAY FOR MAZ002>016-026.
     WIND ADVISORY FROM 11 PM THIS EVENING TO 7 AM EST SUNDAY FOR
     MAZ019-022>024.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR MAZ017>022.
     COASTAL FLOOD ADVISORY FROM 8 AM TO NOON EST SUNDAY FOR MAZ007-
     014>016-019-022-024.
NH...WINTER STORM WARNING UNTIL 1 PM EST SUNDAY FOR NHZ011-012-015.
RI...WINTER STORM WARNING UNTIL 1 PM EST SUNDAY FOR RIZ001.
     WIND ADVISORY FROM 11 PM THIS EVENING TO 7 AM EST SUNDAY FOR
     RIZ008.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR RIZ002>007.
MARINE...GALE WARNING FROM 9 PM THIS EVENING TO 10 AM EST SUNDAY FOR
     ANZ232>235-237-255-256.
     GALE WARNING FROM 1 AM TO 7 AM EST SUNDAY FOR ANZ230.
     GALE WARNING FROM 9 PM THIS EVENING TO 4 PM EST SUNDAY FOR
     ANZ231.
     SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR ANZ236.
     STORM WARNING FROM 9 PM THIS EVENING TO 9 AM EST SUNDAY FOR
     ANZ250-251-254.

&&

SYNOPSIS...FRANK/SIPPRELL
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...SIPPRELL
AVIATION...FRANK/SIPPRELL
MARINE...FRANK/SIPPRELL
TIDES/COASTAL FLOODING...STAFF
Hazardous weather outlook, Dec 14, 3:56 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
356 PM EST SAT DEC 14 2013

CTZ002>004-MAZ002>006-008>013-026-NHZ011-012-015-RIZ001-152100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-
356 PM EST SAT DEC 14 2013

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN...CENTRAL...EASTERN...AND NORTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ADVISORY LEVEL SNOWS WILL BE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-014>016-152100-
EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-
356 PM EST SAT DEC 14 2013

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

ADVISORY LEVEL SNOWS WILL BE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ017-018-020-021-RIZ002>007-152100-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
356 PM EST SAT DEC 14 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-RIZ008-152100-
DUKES MA-BLOCK ISLAND RI-
356 PM EST SAT DEC 14 2013

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ024-152100-
NANTUCKET MA-
356 PM EST SAT DEC 14 2013

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EST
SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ019-022-152100-
EASTERN PLYMOUTH MA-BARNSTABLE MA-
356 PM EST SAT DEC 14 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EST
SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ234-152100-
BUZZARDS BAY-
356 PM EST SAT DEC 14 2013

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

GALES WILL BE POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ232-233-235-237-255-256-152100-
NANTUCKET SOUND-VINEYARD SOUND-RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
356 PM EST SAT DEC 14 2013

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

GALES WILL BE POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-251-254-152100-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
356 PM EST SAT DEC 14 2013

...STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

GALES WILL BE POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ236-152100-
NARRAGANSETT BAY-
356 PM EST SAT DEC 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

EAST NORTHEAST WINDS TONIGHT INTO SUNDAY MORNING MAY APPROACH GALE
FORCE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALES WILL BE POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231-152100-
CAPE COD BAY-
356 PM EST SAT DEC 14 2013

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

GALES WILL BE POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-152100-
BOSTON HARBOR-
356 PM EST SAT DEC 14 2013

...GALE WARNING IN EFFECT FROM 1 AM TO 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

GALES WILL BE POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Dec 14, 2:07 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
207 PM EST SAT DEC 14 2013

MAZ007-015-016-019-142200-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-
INCLUDING THE CITIES OF...GLOUCESTER...BOSTON...QUINCY...PLYMOUTH
207 PM EST SAT DEC 14 2013

...OCEAN EFFECT SNOW AFFECTING EAST COASTAL MASSACHUSETTS...

BANDS OF OCEAN EFFECT SNOW ARE MOVING ONSHORE ACROSS EAST COASTAL
MASSACHUSETTS. THE HEAVIEST OF THESE BANDS ARE MAINLY SOUTH OF
BOSTON TO THE CAPE COD CANAL.

LOCALLY HEAVIER SNOW FROM THESE BANDS WILL REDUCE VISIBILITY AND
MAY DROP AN INCH OR 2 OF SNOW THIS AFTERNOON RESULTING IN
HAZARDOUS DRIVING CONDITIONS.

MOTORISTS SHOULD USE CAUTION IF TRAVELING THIS AFTERNOON.

KJC
Special weather statement, Dec 14, 4:12 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
412 PM EST SAT DEC 14 2013

MAZ023-024-RIZ008-150400-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...VINEYARD HAVEN...NANTUCKET...
BLOCK ISLAND
412 PM EST SAT DEC 14 2013

...SLIPPERY TRAVEL EXPECTED THIS AFTERNOON AND EVENING...

LIGHT SNOW WILL FALLING ACROSS THE ISLANDS WILL BECOME STEADIER
BY EVENING. TEMPERATURES WILL BE IN THE 20S WHEN THE SNOW BEGINS
SO ROADS WILL QUICKLY BECOME SNOW COVERED AND SLIPPERY.

SNOW ACCUMULATION OF 1 TO 2 INCHES IS EXPECTED BY LATE EVENING
WITH A LOW PROBABILITY OF 3 INCHES. THE SNOW WILL CHANGE TO RAIN
BETWEEN 9 PM AND MIDNIGHT AS TEMPERATURES RISE THROUGH THE 30S.

RLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Providence

When
December 14, 6:00 PM EST to December 15, 10:00 AM EST
Where
Northwest Providence forecast zone
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across northwestern Providence County.

Heavy Snow, Western Kent

When
December 14, 6:00 PM EST to December 15, 5:00 AM EST
Where
Western Kent forecast zone
Reported by
Trained Spotter
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Five to six inches of snow fell across western Kent County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2013Every state in 2013This day in weather historyWarnings in Rhode Island, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491390, 491391.